Cholesterol was 240 with my LDL level 184

by Deborah
(Kauai)

Question



Recently i had blood work done and my cholestrol was 240 with my LDL level 184.
My Dr recommends a statin because I am a 59 yo female, post menopausal and 40 lbs overweight.

Immediately I started on a weight loss program and exercise rourine.

I will do anything not to go on a statin because of the side effects...any suggestions??

Answer


Hello dear Madam,
As you might already know, menopause and high cholesterol levels are related together. It is highly possible to get high cholesterol levels when in menopause, due to the decreased levels of estrogen in the body.

The decrease of estrogen levels leads to an increase of LDL-cholesterol (known as “bad cholesterol”) and to an decrease of HDL- cholesterol (else known as good cholesterol). Estrogen is known also for its protective abilities on the vasculature of the body against diseases.

All this changes in cholesterol levels that happen in every women after menopause, increase the risk of cardio-vascular disease.

Your blood test shows increased levels of cholesterol, respectively: your total cholesterol level is 240 (it should be under 200mg/dl) and your LDL-cholesterol is 184 (it should be under 100mg/dl). These results are significant, given that you are post-menopause and overweight.

This is why your doctor prescribed you statine medicaments, because they are very efficient in lowering increased cholesterol levels.

If the side-effects of these medicaments are troublesome to you, you can try lifestyle changes to lower your cholesterol levels, such as:

1. Dietary changes
2. Losing weight(which you have already done)
3. Exercising ( which you have already done)
4. Quitting smoking, if smoker.


But, these life-style changes might not be enough to lower LDL levels, and in his case the LDL lowering medications (like statins) are necessary.

If the use of statins is a must, than some advices might be helpful in overcoming its side effects:.

1. Switch to another statin drug- if the side effects of one drug are unbearable, you might consider the possibility of taking another statin drug.
2. Changing the dose- lowering the dose of the drug might lower the gravity of the side effects but it also might reduce its cholesterol-lowering benefits. It is also possible taking another statin drug that is equal effective, but can be taken in a lower dose.
3. Take it easy when exercising- It is possible that the exercising might make your muscles to ache worse. Consider about changing some of the exercise routine.

The aforementioned actions should be approved by the doctor.

Before consider quitting statins, you must know that their benefits outweigh the side effects, and the serious side effects (like liver damage, kidney damage etc) may be prevented if you make test as scheduled by your doctor.

DO NOT stop taking your medication for any period of time, without talking to your doctor. He might be able to come up with a alternative treatment without uncomfortable side effects.

Dr. Albana

Click here to post comments

Join in and write your own page! It's easy to do. How? Simply click here to return to How to lower cholesterol naturally.

Explore More...